Idaho, 2014

Wildfire in Idaho, August 2 to 14, 2014

August 2 to 14, 2014 · NWS OTX · 1 event in 1 county or zone

A lightning sparked wildfire twenty four miles south of Lewiston Idaho torched 65,200 acres of rough terrain west of Wapshilla Ridge and east of the Snake River in southern Nez Perce county. Nine homes were lost in the fire and three firefighters were injured.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$2.3 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A lightning sparked wildfire twenty four miles south of Lewiston Idaho torched 65,200 acres of rough terrain west of Wapshilla Ridge and east of the Snake River in southern Nez Perce county. Nine homes were lost in the fire and three firefighters were injured. The fire burned through fuels consisting of timber with grass and understory. The blaze was 100 percent contained on August 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 2, 9:51 PM PST, 9 minutes earlier.

Area forecast discussion, Aug 2, 9:51 PM PST, 9 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1051 PM PDT SAT AUG 2 2014

.SYNOPSIS...
More showers and thunderstorms are forecast for overnight and
then across the northern mountains on Sunday. These storms may
result in localized heavy downpours, gusty winds and small hail. Very
warm conditions will continue with a slight cooling trend by next
week.

 &&

.DISCUSSION...
The red flag warning in central Washington will be allowed to
expire at 11 pm, as the threat for abundant lighting will
decrease. A shortwave still lingers off the WA coast, and will
slowly push inland on Sunday. Meanwhile convection continues in
the Panhandle, the Cascades and creeping up from southcentral
Washington. Models suggest the showers with embedded thunderstorms
will continue overnight and have updated the forecast for this.
Most of the reports this evening was gusty winds, with some
localized flooding and a few reports of large hail. These threats
will lessen overnight, but will still remain. Expect mild
temperatures.

&&

.AVIATION...
06z TAFS: Convection will continue overnight with high based
showers and thunderstorms producing brief heavy rains, small hail
and gusty winds. This is due to an approaching shortwave on the
Washington coast slowly moving through the region. Will see the
storm threat decrease from west to east overnight as the shortwave
pushes through, and depart from the TAF sites before 12z. Another
round of surface based convection will develop over the northern
mountains, but most should remain north of the sites. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        67  94  66  96  67  94 /  40  10  20  10  10  10
Coeur d'Alene  61  93  62  94  62  92 /  60  20  20  10  10  10
Pullman        57  93  58  94  58  91 /  40  10  10  20  20  10
Lewiston       71  99  71 100  71  98 /  30  10  10  20  20  10
Colville       59  96  59  98  59  97 /  30  20  30  10  10  10
Sandpoint      55  89  55  91  55  90 /  60  20  20  20  10  10
Kellogg        62  89  62  91  62  87 /  60  30  20  20  20  20
Moses Lake     65 100  66 101  66 100 /  30  10  10  10  10   0
Wenatchee      72  99  72 101  73  99 /  40  10  10  10  10  10
Omak           67  99  66 101  68 101 /  20  10  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Aug 2, 3:44 AM PST, 18 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
444 AM PDT SAT AUG 2 2014

IDZ001>004-026-027-WAZ031>038-041>044-031400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
444 AM PDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 6:23 PM PST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
723 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND GST     WINTHROP                48.47N 120.18W
08/02/2014  E45.00 MPH       OKANOGAN           WA   TRAINED SPOTTER

            HEAVY RAIN. WINDS ESTIMATED 30 GUSTS TO 45 MPH. SMALL TO
            MEDIUM TREE BRANCHES DOWN.

0402 PM     TSTM WND DMG     3 SW MILES              47.88N 118.33W
08/02/2014                   LINCOLN            WA   TRAINED SPOTTER

            ESTIMATED WINDS BETWEEN 50 AND 60 MPH. HEARD OF TREES
            DOWN AT TWO RIVERS MARINA.

0415 PM     TSTM WND GST     2 N COULEE CITY         47.64N 119.29W
08/02/2014  E0.00 MPH        GRANT              WA   NWS EMPLOYEE

            OUTFLOW BOUNDARY COMING FROM CLUSTER OF STORMS OVER
            DOUGLAS COUNTY HAS PRODUCED SUSTAINED WINDS OF 25 TO 35
            MPH WITH GUSTS TO 45 MPH ACROSS BANKS LANK AND INTO
            LINCOLN AND GRANT COUNTIES. SPOTTERS REPORTED BLOWING
            DUST WITH THIS ACTIVITY REDUCING VISIBILITY ACROSS THE
            LAKE AND LEADING TO WHITE CAPS ON LAKE. NWS EMPLOYEE ON
            BANKS LAKE SAID WINDS HAVE LASTED OVER 30
            MINUTES...STARTING FROM THE SOUTHWEST AND NOW SWITCHING
            TO THE NORTH.

0502 PM     TSTM WND DMG     NESPELEM                48.17N 118.97W
08/02/2014                   OKANOGAN           WA   LAW ENFORCEMENT

            TREES AND POWER OUTAGES REPORTED AROUND NESPELEM.

0506 PM     TSTM WND DMG     DEER PARK               47.96N 117.43W
08/02/2014                   SPOKANE            WA   TRAINED SPOTTER

            SPOTTER IN DEER PARK RELAYED THAT SEVERAL FIRES WERE
            REPORTED ACROSS NORTHERN SPOKANE COUNTY. RIVERSIDE MOBILE
            HOME PARK WAS BEING EVACUATED BECAUSE OF FALLING TREES.

0539 PM     TSTM WND GST     4 W WELLPINIT           47.89N 118.07W
08/02/2014  M68.00 MPH       STEVENS            WA   MESONET

            MIDNIGHT MINE RAWS MEASURED 68 MPH WIND GUST WITH
            THUNDERSTORM OUTFLOW BOUNDARY.

0600 PM     TSTM WND DMG     3 SW SPOKANE            47.64N 117.46W
08/02/2014                   SPOKANE            WA   NWS EMPLOYEE

            THUNDERSTORM WINDS CAUSED A PORTION OF A TREE TO FALL ON
            A HOME.

0602 PM     TSTM WND DMG     6 NW SPOKANE            47.73N 117.51W
08/02/2014                   SPOKANE            WA   NWS EMPLOYEE

            12 TO 15 INCH DIAMETER TREE KNOCKED DOWN AT SUNDANCE GOLF
            COURSE FROM THUNDERSTORM GUST FRONT.

0605 PM     TSTM WND DMG     1 NNW SPOKANE           47.69N 117.42W
08/02/2014                   SPOKANE            WA   TRAINED SPOTTER

            4 TREES REPORTED DOWN AT HILL N DALE APARTMENTS AT
            MAGNESIUM ST. 1 TREE LANDED ON A VEHICLE LEADING TO CAR
            DAMAGE.

0610 PM     TSTM WND DMG     5 NNE CLAYTON           48.05N 117.50W
08/02/2014                   SPOKANE            WA   TRAINED SPOTTER

            40 FOOT TREE UPROOTED OVER DRIVEWAY ON NORTH GROVE RD.

&&

SBODNAR
Local storm report, Aug 2, 6:40 PM PST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
740 PM PDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     DEER PARK               47.96N 117.43W
08/02/2014                   SPOKANE            WA   BROADCAST MEDIA

            LARGE TREE UPROOTED AND FELL ON HOME.

&&

FLIEHMAN
Special weather statement, Aug 2, 6:41 PM PST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
741 PM PDT SAT AUG 2 2014

IDZ003-004-026-027-030345-
LEWISTON AREA ID-CENTRAL PANHANDLE MOUNTAINS ID-IDAHO PALOUSE ID-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-
741 PM PDT SAT AUG 2 2014

...A LINE OF STRONG STORMS MOVING THROUGH NEZ PERCE AND NORTHERN
LEWIS COUNTY UNTIL 830 PM PDT...

AT 737 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS NEAR LAPWAI TO WAHA...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAPWAI...JULIAETTA...CRAIGMONT...NEZPERCE...CULDESAC...
PECK...REUBENS...MOHLER...SPALDING...GIFFORD AND LENORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4647 11701 4663 11650 4657 11645 4650 11645
      4650 11639 4624 11618 4618 11635 4620 11643
      4614 11648 4605 11674
TIME...MOT...LOC 0237Z 241DEG 19KT 4637 11685

RF
Special weather statement, Aug 2, 7:27 PM PST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
827 PM PDT SAT AUG 2 2014

IDZ003-004-030415-
CENTRAL PANHANDLE MOUNTAINS ID-IDAHO PALOUSE ID-
827 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BENEWAH AND LATAH
COUNTIES UNTIL 915 PM PDT...

AT 826 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS 7 MILES NORTHWEST OF MOSCOW...MOVING NORTHEAST AT 20
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOSCOW...TROY...POTLATCH...DEARY...BOVILL...ONAWAY...TENSED...JOEL...
EMIDA...SANDERS...HARVARD...SANTA...FERNWOOD AND HELMER.

LAT...LON 4657 11700 4721 11701 4717 11637 4665 11637
      4667 11664 4662 11667 4659 11669
TIME...MOT...LOC 0326Z 235DEG 16KT 4684 11706

RF
Special weather statement, Aug 2, 8:12 PM PST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
912 PM PDT SAT AUG 2 2014

IDZ002>004-030500-
COEUR D'ALENE AREA ID-CENTRAL PANHANDLE MOUNTAINS ID-
IDAHO PALOUSE ID-
912 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KOOTENAI...
SOUTHWESTERN SHOSHONE...BENEWAH AND CENTRAL LATAH COUNTIES UNTIL 1000
PM PDT...

AT 906 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM EAST OF COEUR D'ALENE TO DEARY...MOVING SOUTHEAST
AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE
STORMS...ESPECIALLY NEAR CLARKIA...CALDER AND IN THE SILVER VALLEY.

LOCATIONS IMPACTED INCLUDE...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...TROY...
MULLAN...SMELTERVILLE...DEARY...BOVILL...WARDNER...FOURTH OF JULY
PASS...EMIDA...CATALDO...HUCKLEBERRY CAMPGROUND...SANTA...HELMER...
CLARKIA...KINGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4755 11576 4753 11573 4694 11605 4693 11633
      4663 11634 4679 11694 4785 11643 4769 11573
      4765 11573 4762 11569
TIME...MOT...LOC 0406Z 297DEG 12KT 4706 11656

RF
Special weather statement, Aug 2, 9:20 PM PST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1020 PM PDT SAT AUG 2 2014

IDZ002>004-WAZ033-036-030600-
COEUR D'ALENE AREA ID-CENTRAL PANHANDLE MOUNTAINS ID-
IDAHO PALOUSE ID-WASHINGTON PALOUSE WA-SPOKANE AREA WA-
1020 PM PDT SAT AUG 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KOOTENAI...
NORTHWESTERN BENEWAH AND SOUTHEASTERN SPOKANE COUNTIES UNTIL 1100 PM
PDT...

AT 1019 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF PLUMMER...OR 22 MILES WEST OF ST. MARIES...MOVING
NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HARRISON AROUND 1100 PM PDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WORLEY...MEDIMONT AND
FAIRFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE COEUR D 'ALENE GET AWAY FROM THE LAKE AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4728 11707 4739 11717 4750 11704 4764 11674
      4747 11658 4732 11695
TIME...MOT...LOC 0519Z 246DEG 12KT 4738 11704

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lewis and Southern Nez Perce

When
August 2, 10:00 PM PST to August 14, 12:00 PM PST
Where
Lewis and Southern Nez Perce forecast zone
Injuries
0 direct, 3 indirect
Property damage
$2.3 million
Reported by
Broadcast Media
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

Three firefighters were injured fighting the blaze. One firefighter received a three inch gash on his right leg from a chain saw and required stitches. Another firefighter suffered heat related problems and a third sustained a scratched cornea. Two hundred homes were threatened from the fire with only nine structures lost, four which were cabins along the Snake River.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536072.